FDA Recalls Some Artificial Tear Eye Drops
Over the course of the last two months, eye drops manufactured by EzriCare and Delsam Pharma have been recalled by the United States Food and Drug Administration due to potential contamination. The recalled EzriCare and Delsam Pharma eye drops, also known as artificial tears, are lubricating eye drops intended to relieve dry eyes, irritation, and other symptoms. These eye drops mimic the natural tears in the eyes, providing a moisturizing and protective effect. Depending on the individual’s symptoms, the eye drops may be used several times a day.
Both manufacturers’ eye drops have been linked to a drug-resistant bacterial strain – Pseudomonas aeruginosa – that can cause serious patient infections. Since the recall in January 2023, at least 68 people have been diagnosed with infections, including three patients who have died and eight people who have lost their vision. Four people have undergone surgery to remove an eyeball due to infection.
The most serious health risk from contaminated artificial tears is that the infection can spread to the blood, which was the cause of at least one fatality. Permanent vision loss can also occur; in some cases, eye surgery, such as a corneal transplant, may be required.
Pseudomonas aeruginosa can also affect other areas of the body, such as the respiratory system, and additional complications may arise. While not everyone infected with a drug-resistant bacterial eye infection will experience permanent health issues, it can be serious and cause future and potentially catastrophic medical complications.
The CDC has identified cases in 16 states, including Pennsylvania. A recent lawsuit alleges that the presence of this rare, drug-resistant bacteria in the eye drops stems from a lack of sufficient microbial testing, formulation issues and an absence of tamper-proof packaging.
If you or a loved one have suffered an eye infection after using EzriCare or Delsam Pharma’s artificial tears or ointment, the first step is to seek medical attention. Consumers who have experienced adverse effects after using artificial tears are encouraged to voluntarily report it to the FDA’s Safety Information and Adverse Reporting Program. After your medical needs are addressed, contact Atlee Hall to discuss your legal options.